This article was submitted to DERC by a member of the Pacific Medical Training staff.
The prevalence of diabetes increased 382% from 1988 to 2014. According to the National Diabetes Statistics Report, this growth correlates with the upsurge of visits to the emergency room from people in a life-threatening diabetic crisis. As the condition continues to rise so does the likelihood of providing first aid for someone with diabetes.
First-aid providers have important choices to make before providing care to a diabetic. The best way to effectively manage a diabetic emergency is through understanding the mechanisms behind the medical condition.
Every cell in the body requires glucose as a foundation of energy. People with diabetes, though needing glucose, have an inability to process, or metabolize, it efficiently because the pancreas is either producing too little insulin or none at all—either way, glucose can accumulate to dangerously high levels. A healthy pancreas regulates the production of insulin proportionate to the amount of glucose in the blood.
Classification of Diabetes
Type 1 diabetes is primarily an autoimmune condition manifesting in children and young adults. These people do not produce insulin; they require routine injections of insulin to aid in glucose metabolism. Without insulin injections type 1 diabetics cannot use the sugar in their blood for energy.
People with Type 2 diabetes produce small amounts of insulin, or they cannot properly use the insulin hormone, also known as insulin resistance. This condition usually develops later in life. Many people with type 2 diabetes use diet, exercise, and other non-insulin medications. Some Type 2 diabetics however, may require supplemental insulin.
What is a Diabetic Emergency?
With six million people using insulin in the United States, the incidence of too much or too little insulin is a common, life-threatening, occurrence.
Too much insulin causes low blood glucose, hypoglycemia, which can lead to insulin shock.
Insufficient insulin causes blood glucose to become too high, hyperglycemia, which can cause a diabetic coma.
Reviewing signs and symptoms of hypoglycemia versus hyperglycemia helps remove the challenge of determining if a person’s blood sugar is too low or too high.
Hypoglycemia occurs more rapidly than a hyperglycemic emergency (blood glucose levels below 70 mg/dL). When the brain is starved of vital glucose, unconsciousness follows, then possibly death. The American Diabetes Association reports 107,000 more hypoglycemic emergencies were seen in 2011 compared to hyperglycemic crises.
Reasons for hypoglycemia:
- The person may have taken too much of their medication.
- They are not eating enough food or they’re lacking a nutritious diet.
- Their activity level is high, and they did not plan for their increased calorie demands.
- Increased energy demands from being cold or fatigued.
Signs and symptoms include pale, clammy skin, rapid and weak breathing, tachycardia or fast pulse, weakness, headache, and confusion. The person may appear intoxicated.
Diabetic Ketoacidosis (DKA) is a severe condition typically resulting from hyperglycemia (rising blood glucose over 130 mg/dL). If untreated, it can lead to a diabetic coma or death.
In DKA, the body shifts to using fat as fuel, such as in a fasting state, from its normal fed metabolism. When glucose isn’t available, the body breaks down fat to use for energy, which produces ketones. This happens when the body doesn’t have enough insulin to make glucose available to the cells for energy.
Reasons for increased quantities of ketones:
- Not enough insulin or not taking insulin correctly.
- Illness, such as dehydration, vomiting, infection, or high fever.
- Certain medications, such as steroids.
DKA commonly develops slowly; however, when vomiting occurs, this life-threatening condition can develop within a few hours.
Warning signs and symptoms include very dry mouth, thirst, frequent urination, increased blood glucose, and high ketones in the urine. Progressive symptoms may appear, such as dry or flushed skin, fatigue, abdominal pain, nausea and vomiting, difficulty breathing, fruity odor on breath, and confusion.
Hyperglycemic Hyperosmolar Syndrome (HHS)
Hyperglycemic hyperosmolar syndrome (HHS) is a life-threatening complication of type 2 diabetes. HHS differs from DKA in that it involves extremely high blood glucose without the presence of ketones. In unusual cases, a buildup of ketones may occur, but often mild.
HHS is a condition that may be brought on by stressing illnesses, such as infection, heart attack or stroke, medications that affect insulin level, diuretics, and conditions that increase fluid loss. The loss of fluid makes the blood more concentrated than normal, hyperosmolarity. Because the blood has a high-level concentration of sodium, glucose, and other substances, water is drawn out of the body’s vital organs, including the brain.
Signs and Symptoms at the beginning of the syndrome include increased thirst and urination, dry mouth, nausea, fever, weight loss, and weakness. As the condition progresses over days or even weeks, seizures, confusion, speech impairment, loss of muscle function, problems with movement, and coma can ensue.
Recognition and Taking Action
Knowing if a person has diabetes is crucial. Often, individuals with diabetes wear or carry an I.D., such as a bracelet, to alert first-aid providers of their condition. Also, a person with diabetes may have a readily available sugar source, such as glucose gel or tablets.
A simple deduction process will almost certainly reveal a correct action plan for first-aid. If the person is conscious ask:
- Have you eaten recently, if so what?
- Have you been active?
- When was your last dose of insulin?
- Have taken any medications today?
- Do you have a new medication?
- Do you have a glucometer? If so, assist a conscious and compliant person with checking their blood glucose.
If someone has eaten and not taken their medication, hyperglycemia is likely the case.
Someone who has not eaten but took his or her medication may have hypoglycemia.
Hypoglycemia is more prevalent than hyperglycemia. The body burns energy constantly; theoretically, people are more susceptible to hypoglycemia. Individuals not yet diagnosed with diabetes are more prone to develop hyperglycemia, as they do not have a glucometer or the medication needed for treatment.
The prognosis of hypoglycemia depends on the cause, severity, and duration. The prognosis is excellent if identified and treated early. If left untreated, hypoglycemia leads to seizures or unconsciousness.
If a person is conscious, give simple sugars. **Do not **give an unconscious person food, fluids, or put hands in their mouth.
Steps to follow for a conscious person exhibiting hypoglycemia:
- Do not give insulin; their blood glucose will lower even more.
- Give 15-20 grams of simple carbohydrates, sugar, or glucose.
- If possible, check blood glucose after 15 minutes.
- Repeat if blood glucose is less than 70 mg/dL.
- Once blood glucose is normal, have them eat a small snack.
Examples of 15 grams of simple sugar:
- Glucose gel or tablets (see package)
- 1 tablespoon cane sugar or honey
- 2 tablespoons of raisins
- Hard candy, sugared gum, or jellybeans (see package)
- 1/2 cup, or 4 ounces, of juice or a non-diet soda
Some people may have a glucagon kit prescribed by their provider for insulin shock. Glucagon is a hormone that provokes the liver to release stored glucose into the bloodstream when blood glucose levels are too low. If glucagon is needed, follow the manufacturer’s instructions.
Diabetic Ketoacidosis (DKA) and Hyperglycemic Hyperosmolar Syndrome (HHS)
The first-aid treatment for DKA and HHS is simple—the patient needs urgent medical assistance.
In any diabetic emergency, it’s important to respond quickly. A clear emergency action plan is a good way to simplify your responses.
- Stay calm.
- Assess the person and scene.
- Notify emergency services if a person is unconscious or unresponsive.
- Follow standard first-aid procedure. If unresponsive, check airway, breathing, and circulation (ABC).
- If a person is unconscious, breathing, and has no other life-threatening conditions, place them in a recovery position.
- If unconscious and displays life-threatening conditions place in a supine position, horizontally on their back, on a flat surface and administer CPR.
First Aid Kits
It’s worthwhile to put a glucose source in your first-aid kit, especially if you work with a diabetic or work in a physically demanding job. Hypoglycemia can occur even if a person doesn’t have diabetes. Feeling weak, clammy, fatigued, angry, and hungry happens when blood sugar levels fall.
In fact, as hypoglycemia is so common and easy to diagnose, hypoglycemia should be the first possibility to be checked for in anyone that is disoriented.
Fast Facts: https://professional.diabetes.org/sites/professional.diabetes.org/files/media/fast_facts_12-2015a.pdf
Type 1 Diabetes: http://www.diabetes.org/diabetes-basics/type-1/
Type 2 Diabetes: http://www.diabetes.org/diabetes-basics/type-2/
Diabetic Ketoacidosis (DKA) and Keytones: http://www.diabetes.org/living-with-diabetes/complications/ketoacidosis-dka.html
Hyperglycemic Hyperosmolar Nonketotic Syndrome (HHNS): https://medlineplus.gov/ency/article/000304.htm
Treatment of HHS: https://www.ncbi.nlm.nih.gov/pubmed/16444062
Diabetes in the Emergency Department: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3756609/
Diabetes in the Emergency Department: Acute Care of Diabetes Patients: https://doi.org/10.2337/diaclin.29.2.51
Recovery Position: https://www.nsc.org/learn/Safety-Training/Pages/Recovery-Position.aspx
Supine Position: https://www.merriam-webster.com/dictionary/supine
Basic Life Support Algorithm: https://www.acls.net/bls-als-algorithm.htm
Diabetes Myths: http://www.diabetes.org/diabetes-basics/myths/